Inflammatory bowel disease (IBD), which includes Crohn’s disease and ulcerative colitis, is an illness that affects the gastrointestinal tract. But the inflammation that underpins these diseases is not always restricted to the digestive tract alone. Some Crohn's and colitis patients also experience “extraintestinal manifestations”, like skin issues. The term extraintestinal simply refers to Crohn's- and colitis-related inflammation that affects areas of the body outside of the intestines. Estimates vary widely, but up to 40% of patients may experience at least one, or more, extraintestinal manifestation, according to research conducted by the Mayo Clinic.
Don't Miss Out!
We'll keep you updated with the latest Crohn's and colitis news and knowledge.
There are numerous extraintestinal manifestations, but some are quite rare. The majority of these complications involve the eyes, skin, and joints. Some of them tend to affect Crohn's disease patients disproportionately, but most extraintestinal manifestations of the skin affect both Crohn's and ulcerative colitis patients about equally. While some manifestations appear to mirror ongoing disease activity in the intestines, others may occur independently of disease activity. Cutaneous (skin) manifestations are roughly estimated to affect about 10% of patients.
When skin manifestations reflect current intestinal flare-ups, therapies that effectively control flare-ups tend to control inflammation in the skin, as well. Unfortunately, the use of modern biologic drugs (anti-TNF therapy) may, in some cases, be associated with the development of eczema-like or psoriasis-like skin eruptions. In some instances, it may be necessary to discontinue anti-TNF therapy to control these lesions. (“Lesion” is a broad term that refers to any abnormality in a given tissue.)
These are some of the most common skin manifestations:
Erythema Nodosum is the most common skin manifestation among both ulcerative colitis and Crohn's disease patients. One study evaluated more than 2,400 patients, and concluded that the prevalence of this disorder is about four percent among Crohn's disease and ulcerative colitis patients. Other experts have estimated that it may affect up to 15% of patients, however.
Erythema nodosum is characterized by reddish or violet-colored raised nodules or patches that may be tender to the touch. These lesions most commonly appear on the tops of the lower legs, but they may also occur elsewhere, such as on the tops of the forearms, or on the trunk of the body. An affected person may experience flu-like symptoms, before warm-to-the-touch nodules erupt. The raised patches may change from bright red to purplish, eventually transitioning to a yellowish/bluish, bruised-like appearance.
Most often, the appearance of these lesions reflects ongoing intestinal disease activity. In these instances, drugs to control bowel disease activity will usually also reduce or eliminate skin eruptions. In some cases, though, erythema nodosum lesions may appear before any notable bowel symptoms, or during periods of bowel disease remission. In these instances, physicians may prescribe systemic anti-inflammatory drugs, such as prednisone, to treat the lesions.
Pyoderma gangrenosum (PG) is the second most common EIM that affects the skin of IBD patients. It seems to affect ulcerative colitis and Crohn's disease (IBD) patients in roughly equal numbers. Fortunately, according to one recent estimate, it affects less than one percent of IBD patients. (An older estimate reported that PG affects about two percent of IBD patients.) Unfortunately, PG is somewhat more troublesome than erythema nodosum. Lesions sometimes persist, despite appropriate treatment, and discomfort related to the lesions may be greater.
Essentially, pyoderma gangrenosum is characterized by raised, red, inflamed areas of the skin that may eventually erupt into open ulcerations. These ulcerations feature dead or dying (necrotic) tissue surrounded by distinct borders that may have a violet or bluish coloration. Lesions appear primarily on the legs, but may also appear on the trunk, or adjacent to the site of surgical wounds, such as the wounds resulting from ileostomy or colostomy creation.
About half of cases may be traced to active bowel disease; half occur independently of ongoing bowel disease activity. Sometimes lesions appear in places where physical trauma to the skin has occurred. Various forms of pyoderma gangrenosum exist, and some doctors may struggle to correctly diagnose this relatively rare skin disease.
Even among patients who have not been diagnosed with IBD, pyoderma gangrenosum invariably reflects a dysfunctional immune system. Accordingly, standard treatment consists of drugs to suppress immune system activity. When PG parallels ongoing intestinal disease activity, it tends to respond well to IBD therapies, such as anti-TNF drugs. Other drugs used to treat PG include oral glucocorticoids (such as prednisone) and the anti-tissue-rejection drug, cyclosporin.
Miscellaneous Skin Manifestations
Other skin manifestations that are encountered only rarely by IBD patients include: Sweet syndrome; necrotizing cutaneous vasculitis; psoriasis; epidermolysis bullosa acquisita; metastatic Crohn’s disease skin lesions, and non-melanoma skin cancer.
Thankfully, Sweet syndrome is exceptionally rare. As of 2005, only 35 cases linked to IBD had ever been reported worldwide. It’s characterized by the rapid onset of acute fever and tender, raised red areas on the skin, similar to the lesions seen in erythema nodosum.
Psoriasis is more common among Crohn's disease patients than among the general public. Some psoriasis-like and eczema-type lesions may be related to the use of anti-TNF drugs. Although most patients on ant-TNF treatment do not develop skin reactions, one study found that up to 20% of patients taking infliximab, developed psoriasis-like or eczema-like skin eruptions. Most cases were mild and well controlled with topical steroid cream. Less than half of patients required referral to a dermatologist and only 1.5% had to discontinue infliximab.
Unfortunately, Crohn's disease patients are at slightly greater risk of being diagnosed with melanoma than either ulcerative colitis patients, or people with no IBD. Melanoma is the most serious form of skin cancer. The use of biologics, such as anti-TNF alpha drugs, may slightly increase the risk of melanoma, although evidence suggests that IBD itself is an independent risk factor for skin cancers, regardless of medication use. Likewise, the use of older thiopurine drugs (azathioprine, 6-mercaptopurine and 6-thioguanine) for IBD has also been linked to a slightly elevated risk of developing non-melanoma skin cancer.
Due to the greater risk of developing skin cancer among IBD patients, it would be prudent for patients to monitor the condition of their skin for any changes, and to wear appropriate protection (including sunscreen) against the sun’s damaging ultraviolet rays when venturing out-of-doors.